Skip to content
to start Prolia or not?
avatar
1petitegal posted:
I'm 68 and have CREST which is basically a cluster of autoimmune issues like Raynaud's, Calcinosis, Reflux. I'm also about 5'2'' (on a good day) and about 107 pounds. I'm over the line into osteoporosis on my spine. I'm quite active (racquetball, zumba, pilates, horseback riding, golf). My doctor wants me to start Prolia, and I'm very reluctant because of all the potential side-effects - particularly those having to do with immune issues. I had all kinds of blood tests that determined that while I do not have the scleraderma factor, I do have the rheumatoid arthritis factor. I'm aware of all kinds of aches and creaks and stiffnesses which go away, and I don't know whether to attribute them to my activities or something else.
Since Prolia is a 6 month injection, I'm concerned about the many possible side-effects. If you are taking a pill, you can just stop, but after an injection, what do you do if you have a bad reaction - or it triggers an immune system response? Yikes, what a decision!
Reply
 
avatar
bonebabe responded:
What do you mean over the line into osteoporosis? T-score? have you had a fracture, especially hip or spine, as an adult?

Your health issues complicate your bone density, but then you already know that. Your doctor is right to want you on a medication. However, I can only say that our osteoporosis center medical director is a rheumatologist with patients just like you and she won't prescribe Prolia until all other osteo meds have been tried with no success. Prolia is not a first choice or first experience med.

As for side effects.....I'm sure the meds you take for your CREST have the possibility of horrible side effects. I know they do. Yet you must take them because of your serious condition. Same with osteoporosis. One vertebral fracture can change your life and independence (and clothes you wear) forever and there is no cure. Just prevention.

The meds, whether injection or pills, all stay in your system for 10 years. If you take a pill for 6 months and then stop, it doesn't vacate your body. Don't worry about injection vs pill. Same thing.

Whatever you take, you need to consume 1200 mg of calcium a day and 1000 IU of Vit D with it in order for the medication to work. If you don't, you're wasting your time and money on a medication. The calcium will be absorbed in 500 mg increments only. That's all the body can handle at one time - so spread it out. If you take supplements, take 600 mg at lunch and 600 at supper for maximum effect.

As for your activities. I know you don't want to hear this, but you either have to switch to others or be very very careful as you could have a compression fracture in the blink of an eye. The way it works is that your spine is made up of thick cortical bone that is the vertebrae you feel when you run your hand over your back. Those are the bones you see in spine illustrations. Inside those vertebrae are the trabecular or honeycomb bone. These are actually tiny tiny struts. When your bone density is low, the smallest bones break first. You do not feel a thing when these struts break because the outside bone is holding it all in. When a majority of the struts break and cannot hold the vertebrae in place, wham! they crash together and you have compression fracture. There is no doubt when you have this. The pain is extreme.

That's why the recommendations for people with low bone density are to avoid pounding of the spine (horseback riding, jogging) bending forward from the waist (Pilates and some yoga moves) and twisting of the spine (golf) Your risks are just too great.

Go online to the National Osteoporosis Foundation (www.nof.org ) for a lot more info about this. You can also order their booklet "Boning Up on Osteoporosis" for good information and guidelines for living with osteoporosis. We also use it as a teaching tool for our rehab classes.


Helpful Tips

Test your calcium supplement to see how well it dissolvesExpert
Place a calcium supplement in vinegar or warm water for 30 minutes while stirring occasionally. If the supplement dissolves, it will ... More
Was this Helpful?
56 of 67 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the National Osteoporosis Foundation website